What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 6, 1:27 PM EST, 7 minutes earlier.
Area forecast discussion, May 6, 1:27 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
227 PM EDT Fri May 6 2022
...Two Tornado Watches and Wind Advisory now in place...
.UPDATE...
Update to include county segments for second Tornado Watch over
north Georgia and a Wind Advisory for all of north and central
Georgia.
&&
.PREV DISCUSSION... /Issued 108 PM EDT Fri May 6 2022/
..Tornado Watch in Effect for Central Georgia through 7PM...
UPDATE...
SPC has coordinated a Tornado Watch for central Georgia through
7PM. While CAMs are still indicating the possibility of discrete
storm development over the state, the most favorable environment
for severe storm/tornado activity has shifted south over
middle/south Georgia. However, far north Georgia into Tennessee
also remains favorable for damaging winds and hail (with a non-
zero, though low, tornado threat), and continues to be monitored
for Severe Watch potential later today.
A good portion of the state remains in a Slight to Enhanced Risk
of severe storms through the early evening.
LGB/LNM
PREV DISCUSSION... /Issued 833 AM EDT Fri May 6 2022/
UPDATE...
Have updated this morning's discussion to reference Friday's
severe potential as "today."
LNM
PREV DISCUSSION... /Issued 731 AM EDT Fri May 6 2022/
Updated for 12Z Aviation Discussion...
PREV DISCUSSION... /Issued 442 AM EDT Fri May 6 2022/
Morning Area Forecast Discussion...
SHORT TERM /Today through Saturday/...
The short term forecast will be dominated by the concerns over the
threat for severe weather across the entire forecast area Friday.
SPC Day 1 Outlook now has a majority of the forecast area in an
enhanced risk with the potential for all severe weather hazards on
the table.
An upper level trough moves through the Ohio River Valley from the
Mississippi Valley today. As the surface low tracks eastward, the
attendant cold front will trail behind and bring the potential
for impactful severe weather. CAMs suggest the possibility of a
few isolated to scattered showers and thunderstorms early this
morning ahead of a more organized line of convection that will
develop and impact western portions of Georgia primarily after
9am. 00Z HREF guidance shows MUCAPE of 1000 J/kg blanketing north
and central Georgia with a plume of MUCAPE between 1500-2000 J/kg
filtering in across west central Georgia by noon. Sufficient
instability coupled with SRH between 100-200+ m^2/s^2 and a
40-50kt 850mb jet will generate concerns over damaging winds in
thunderstorms today across the entire forecast area. Given the
environment, there is also a concern of isolated tornadoes,
particularly across west Georgia. SPC has expanded the 10% tornado
risk from Columbus northward to encompass locations as far north
as the TN border and now includes the entire Atlanta metro area.
Additionally, the threat for hail up to 1" will be possible within
thunderstorms across north and central Georgia. As the line
becomes more organized throughout the morning, it will expand from
Columbus to the metro Atlanta area and looks to move through
during the late morning hours through the early afternoon. It then
continues to push eastward to Macon through the late afternoon,
and finally exits the forecast area this evening.
As the cold front makes its way out of the forecast area, some wrap
around precipitation may linger across the extreme northern tier of
the forecast area Friday night through Saturday. Temperatures are a
bit cooler behind the front, running 5-10+ degrees below normal on
Saturday.
KAL/Atwell
LONG TERM /Saturday Night through Thursday/...
The cold front will be southeast of the CWA by late Saturday
leaving north to northwest flow in its wake. Drier and cooler air
will continue to be advected into the area Sunday. As a result
Sunday will feel "cooler" as high temperatures max out in the mid
70s to low 80s area wide.
Sunday through next week strong ridging aloft and high pressure at
the surface develops as an upper low cuts off and stalls just off
the Eastern Seaboard. Locally subsidence under the ridge will aid in
keeping PoPs minimized and temperatures slowly warming back into mid
to upper 80s across much of the area. Very late next week PoPs
return to the forecast as the aforementioned cut off upper low
deepens and moves southward down the coast and then on shore across
southcentral and southern GA.
28
&&
.AVIATION...
18Z Update...
MVFR conditions have been accompanying thunderstorm activity over
far north and portions of central Georgia this afternoon.
Otherwise FEW-BKN VFR conditions at TAF sites. TS chances over TAF
sites is low. Winds have picked up with SW-S winds at 10-20kt
with gusts to 25-35kt. Expect gusts to drop overnight, with
speeds still 6-12kt, then W winds and gusts return after 14-15z.
Wrap around moisture will return MVFR cigs to north GA and ATL-
area TAF sites after 08Z, with cloudiness continuing into Saturday
afternoon.
//ATL Confidence...18Z Update...
Medium on all elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 79 58 70 51 / 80 5 5 0
Atlanta 79 58 68 53 / 60 5 5 0
Blairsville 73 51 60 47 / 80 50 40 20
Cartersville 79 55 67 50 / 70 20 5 0
Columbus 81 60 76 54 / 70 0 0 0
Gainesville 77 57 67 51 / 80 10 10 5
Macon 84 58 76 52 / 70 10 5 0
Rome 80 57 69 51 / 70 20 10 0
Peachtree City 80 56 70 51 / 50 0 0 0
Vidalia 89 63 78 56 / 80 30 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 7 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Chattahoochee...Crawford...
Crisp...Dodge...Dooly...Emanuel...Glascock...Hancock...Harris...
Houston...Jefferson...Johnson...Jones...Laurens...Macon...
Marion...Monroe...Montgomery...Muscogee...Peach...Pulaski...
Schley...Stewart...Sumter...Talbot...Taylor...Telfair...Toombs...
Treutlen...Twiggs...Upson...Warren...Washington...Webster...
Wheeler...Wilcox...Wilkinson.
Wind Advisory until 9 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.
Tornado Watch until 8 PM EDT this evening for the following
zones: Banks...Catoosa...Dawson...Fannin...Gilmer...Hall...
Lumpkin...Murray...Pickens...Towns...Union...White...Whitfield.
&&
SHORT TERM...31
LONG TERM....28
AVIATION...31
Hazardous weather outlook, May 6, 7:06 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
806 AM EDT Fri May 6 2022
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071215-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
806 AM EDT Fri May 6 2022
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A few rounds of scattered strong to severe thunderstorms moving
from west to east will cross the area between mid-morning and late
afternoon. Some storms will be capable of damaging winds, large
hail and even a brief tornado. Locally heavy rain could also
result in sudden water rises in creeks and small streams, as well
as elevate the flood risk over urban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for 9 AM through 7 PM today across
north and central Georgia. Spotters are also encouraged to submit
reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, May 6, 7:55 AM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
855 AM EDT Fri May 6 2022
GAZ078-089-090-061330-
Chattahoochee GA-Harris GA-Muscogee GA-
855 AM EDT Fri May 6 2022
...Strong thunderstorms will impact portions of Muscogee,
Chattahoochee and Harris Counties through 930 AM EDT...
At 853 AM EDT, National Weather Service indicated and media reported
strong gusty winds developing behind a storm system along a line
extending from near Baughs Crossroads to near Providence Canyon
State Park.
HAZARD...Strong gusty winds.
SOURCE...Media reported.
IMPACT...Strong winds have developed behind a storm system. Expect
an increased potential for downed trees and powerlines,
along with blowing around of unsecured objects.
Locations impacted include...
Columbus, Hamilton, Cusseta, Pine Mountain, Waverly Hall, North Fort
Benning, Bibb City, Upatoi, Fort Benning/lawson Army Air Fld, Goat
Rock Lake, Ellerslie, Laurel Hills, F.d. Roosevelt State Park, Green
Island Hills, Vista Terrace, Cataula, Columbus Metropolitan Airport,
Jamestown/south Fort Benning, Renfroe and Rose Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3287 8486 3287 8475 3284 8470 3272 8468
3269 8470 3252 8468 3253 8464 3223 8466
3223 8492 3226 8489 3233 8501 3244 8497
3245 8500 3264 8511 3266 8509 3269 8512
3274 8511 3276 8514 3278 8512 3280 8515
TIME...MOT...LOC 1253Z 251DEG 32KT 3291 8495 3210 8495
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 6, 12:52 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
152 PM EDT Fri May 6 2022
GAZ104>106-061815-
Crisp GA-Dooly GA-Sumter GA-
152 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of southwestern Dooly,
Sumter and northwestern Crisp Counties through 215 PM EDT...
At 152 PM EDT, a strong thunderstorm was over Smithville, or 11 miles
northwest of Leesburg, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Americus, Leslie, De Soto, Desoto, Cobb, Sumter, Lamar, Georgia
Veterans Memorial St Pk, Croxton Crossroads, New Era, Flint River
Wma, Huntington, Pennington, Drayton, Maddox and Methvins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.
&&
LAT...LON 3194 8441 3219 8406 3217 8403 3218 8403
3218 8402 3207 8391 3194 8383 3190 8393
3191 8392 3192 8434 3187 8434
TIME...MOT...LOC 1752Z 229DEG 32KT 3188 8428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 6, 1:03 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
203 PM EDT Fri May 6 2022
GAZ106-108-061845-
Crisp GA-Wilcox GA-
203 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of western Wilcox and
Crisp Counties through 245 PM EDT...
At 203 PM EDT, a strong thunderstorm was near Doles, or 8 miles west
of Ashburn, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cordele, Rochelle, Arabi, Pitts, East Crisp, Antioch Church, Pope
City, Seville, Hatley, Pleasant View, Raines, Double Run, Tremont,
Wenona and Owensboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
3187 8393 3188 8393 3203 8366 3203 8361
3206 8361 3211 8354 3185 8328 3185 8361
3180 8361 3180 8379
TIME...MOT...LOC 1803Z 238DEG 31KT 3174 8380
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 6, 1:06 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Fri May 6 2022
GAZ013>015-021-061830-
Dawson GA-Cherokee GA-Pickens GA-Lumpkin GA-
206 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of northeastern
Cherokee, southern Lumpkin, southwestern Dawson and southeastern
Pickens Counties through 230 PM EDT...
At 206 PM EDT, a strong thunderstorm was over Reavis Mountain, or 9
miles southeast of Jasper, moving northeast at 50 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dahlonega, Dawsonville, Ball Ground, Nelson, Hollis Lathem Reservoir,
Auraria, Marblehill, Reavis Mountain, Nimblewill, McKee and Juno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 800 PM EDT for north central
Georgia.
&&
LAT...LON 3447 8389 3446 8389 3446 8391 3447 8391
3447 8393 3446 8393 3446 8392 3445 8392
3443 8396 3430 8438 3437 8443 3457 8419
3458 8398
TIME...MOT...LOC 1806Z 238DEG 42KT 3436 8433
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 6, 1:14 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Fri May 6 2022
GAZ093-104>106-061900-
Macon GA-Crisp GA-Dooly GA-Sumter GA-
214 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of south central Macon,
Dooly, southeastern Sumter and northwestern Crisp Counties through
300 PM EDT...
At 214 PM EDT, a strong thunderstorm was over Lamar, or 9 miles
southeast of Americus, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Americus, Cordele, Vienna, Byromville, Leslie, Lilly, De Soto,
Dooling, Desoto, Cobb, Lamar, Georgia Veterans Memorial St Pk,
Richwood, New Era, Flint River Wma, Huntington, Pennington, Drayton,
Maddox and Methvins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.
&&
LAT...LON 3191 8392 3191 8401 3200 8435 3229 8398
3210 8361 3205 8361 3189 8393
TIME...MOT...LOC 1814Z 236DEG 32KT 3200 8408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 6, 1:22 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Fri May 6 2022
GAZ110-061900-
Telfair GA-
222 PM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Telfair County
through 300 PM EDT...
At 222 PM EDT, a strong thunderstorm was near China Hill, or 14 miles
southwest of McRae, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McRae, Helena, Milan, Scotland, Towns, China Hill and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.
&&
LAT...LON 3193 8316 3212 8292 3211 8290 3209 8290
3207 8286 3206 8286 3206 8284 3205 8281
3202 8278 3201 8273 3197 8270 3180 8306
TIME...MOT...LOC 1822Z 236DEG 32KT 3192 8306
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033999, 1034000, 1034001, 1034002, 1034004, 1034006, 1034007, 1034013, 1034014, 1034015, 1034016, 1034017, 1034018, 1034021, 1034023, 1034024, 1034026, 1034028, 1034029, 1034031, 1034032, 1034035, 1034036, 1034037, 1034039, 1034040, 1034042, 1034043, 1034044, 1034045, 1034261, 1034262, 1034265, 1034266, 1034267, 1034268.